Michigan, 2017High Wind in Michigan, September 22, 2017
September 22, 2017 · NWS APX · 1 event in 1 county or zone
A gust front associated with long-decayed thunderstorms over upper Michigan, crossed into northern lower Michigan late in the afternoon of the 22nd. Wind gusts of 35 to 50 mph were common.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A gust front associated with long-decayed thunderstorms over upper Michigan, crossed into northern lower Michigan late in the afternoon of the 22nd. Wind gusts of 35 to 50 mph were common. One report of wind damage was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 22, 1:26 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 22, 1:26 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
226 PM EDT Fri Sep 22 2017
.NEAR TERM...(Tonight through Saturday)
Issued at 225 PM EDT Fri Sep 22 2017
...Hot for the first day of Fall...
High Impact Weather Potential...Thunderstorms north this afternoon
and more record temps for Saturday.
Primary Forecast Concerns...Decaying area of convection over N
Wisconsin and W U.P. will make a run at the region this evening.
Convection will lose steam as it moves away from strong LLJ in the
upper midwest. Weak surface trough across the U.P. continues to
pool higher dewpoints and provide weak convergence. So this
boundary could serve to hold some of the precipitation together
through the evening.
Upper ridge and surface high remain in place through the weekend.
Dewpoints in the 60s to near 70 with temperatures near 25F above
normal Sunday. More records will fall. Nothing more than isolated
precipitation expected Saturday. Atmosphere is capped, so
although CAPE values will once again be 1500+ J/kg, will take some
a strong trigger to get anything to develop.
Records for Saturday:
Record (Year)
GLR 83 (2004)
TVC 90 (1937)
APN 89 (1937)
ANJ 84 (1936)
&&
.SHORT TERM...(Saturday night through Monday)
Issued at 225 PM EDT Fri Sep 22 2017
...More record high temperatures likely to fall...
No huge changes to the forecast with the record or near record heat
continuing. One subtle change is that the center of the large 500 mb
gradually drifts off to the east. The main implication to this is
that it will not be quite as hot (not that you will notice the
difference really) with 850 mb temperatures of a degree or two less
each day but still expect highs of well into the 80s to near 90.
This will likely establish new record highs for both Sunday and
Monday in at least a couple of locations. There is little chance for
rain through this time though as heights remain on the unseasonably
high side...mid and upper level moisture is sparse and the surface
pressure gradient picks up some inhibiting lake breezes from
forming.
&&
.LONG TERM...(Monday night through Friday)
Issued at 225 PM EDT Fri Sep 22 2017
An approaching cold front associated with a weak area of low
pressure over the upper Great Lakes will bring increased
cloudiness throughout the day Tuesday with renewed chances of rain
Tuesday night through Wednesday. After frontal passage...the
above normal temperatures of the past several days will be gone,
with highs only in the upper 60s to low 70s Wednesday.
Northwesterly winds will continue to filter in cooler temperatures
with highs only in the upper 50s to low 60s Thursday and Friday.
The pattern becomes more unsettled with a deep longwave trough
over the eastern CONUS, bringing nuisance showers to the forecast
area throughout the rest of the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 120 PM EDT Fri Sep 22 2017
VFR conditions expected through Saturday. Light winds and clear
skies are expected over most of the region through the weekend. A
few showers or thunderstorms are possible across the U.P. this
afternoon and evening.
&&
.MARINE...
Issued at 225 PM EDT Fri Sep 22 2017
Winds and waves will remain below SCA criteria early next week as
high pressure holds overhead. A few showers or possibly a
thunderstorm could develop across the UP this afternoon but mainly
dry wx and unseasonably warm temps are expected across our entire
region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...KF
SHORT TERM...AS
LONG TERM...TL
AVIATION...KF
MARINE...KFHazardous weather outlook, Sep 22, 2:00 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
300 PM EDT Fri Sep 22 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-231900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
300 PM EDT Fri Sep 22 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...This afternoon and tonight.
Thunderstorms are possible across eastern Upper Michigan this
afternoon and evening. These storms could contain brief gusty
winds and some small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Sep 22, 2:49 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
349 PM EDT FRI SEP 22 2017
MIZ008-015-222030-
Chippewa-Mackinac-
349 PM EDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHIPPEWA AND
MACKINAC COUNTIES...
At 348 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles north of Newberry to near
McMillan to 10 miles east of Manistique. Movement was east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Paradise, Whitefish Point, Point Iroquois, Bay Mills, Rudyard,
Curtis, Moran, Brevort, Trout Lake, Hulbert, Epoufette, Strongs,
Garnet, Naubinway, Brimley, Eckerman, Fibre, Rexton, East Lake and
Raco.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4677 8482 4664 8477 4649 8459 4645 8452
4622 8458 4575 8505 4578 8536 4582 8536
4578 8539 4579 8546 4583 8552 4579 8550
4583 8591 4594 8593 4597 8587 4613 8587
4624 8576 4625 8524 4675 8524
TIME...MOT...LOC 1948Z 272DEG 48KT 4658 8554 4626 8568 4591 8603
adamHigh Wind, Emmet
- When
- September 22, 3:40 PM EST to 3:50 PM EST
- Where
- Emmet forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
Two trees were downed in the Levering area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 22, 2017$2.0 million · 1.75 in hail · 1 event
- Hail and Damaging Wind in Wisconsin, September 22, 2017$100,000 · 2 in hail · 12 events
- Hail and Damaging Winds in Minnesota, September 22, 20171 in hail · 19 events
- Hail and Damaging Winds in Michigan, September 22, 2017$8,000 · 1 in hail · 10 events
- Marine Thunderstorm Winds in Lake Superior, September 22, 20179 events
- Hail and Damaging Winds in Minnesota, September 22, 20171.25 in hail · 8 events
- Hail in South Dakota, September 22 to 23, 20171.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, September 22, 2017$7,000 · 1 in hail · 4 events
- Frost and Freeze in California, September 22, 20173 events
- Frost and Freeze in Oregon, September 22, 20172 events
- Hail in Minnesota, September 22, 20171.5 in hail · 2 events
- Waterspouts in South Atlantic Coastal Waters, September 22, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723307.